Tornadoes · United States · Texas · 2014

EF0 tornado, San Angelo to Goodfellow Afb, Texas, June 11, 2014

From San Angelo to Goodfellow Afb, this EF0 tornado ran 0.6 miles across Tom Green County on June 11, 2014, touching down at 8:24 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 11, 2014
Touchdown
8:24 PM CDT (01:24 UTC)
Lifted
8:25 PM CDT (01:25 UTC)
On the ground
1 minutes
Path length
0.6 miles (0.9 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Tom Green County
Touchdown point
31.448, -100.378
Lift-off point
31.441, -100.372
Record number
1406111924-01

The damage survey

41 damage points were recorded along this path by NWS SJT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 98 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A surface trough and dryline combined with a very unstable airmass and produced bow echo type severe thunderstorms across West Central Texas. A damaging macroburst formed as the storms interacted with a hot and dry sub cloud layer. The downburst winds extended from 1 mile northwest of Carlsbad to 3 miles east northeast of Wall and damaged the north half of the City of San Angelo with thunderstorm winds gusting to around 95 mph. A couple of weak tornadoes formed on the leading edge of the damaging winds or the bow echo. The downburst was approximately 7 miles wide by 22 miles long. A severe thunderstorm with damaging thunderstorm winds also produced a haboob or a wall of dust as it impacted Rotan.

The twister damaged roof coverings, road signs, fences and trees. There was evidence of cyclonic circulation superimposed on the large scale damaging winds that affected much of northern San Angelo. The wind speed was estimated to be near 85 mph.

A tornado was observed and videotaped just north of FM 388 and just west of Loop 306. The tornado moved east southeast across Loop 306 before dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Jun 11, 6:52 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 11, 6:52 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 PM CDT Wed Jun 11 2014

.AVIATION...
/00Z TAFS/

Look for VFR conditions to continue across West Central Texas for
the next 24 hours. Thunderstorms may develop or move into the
Abilene and San Angelo terminals. So, continuing thunder in those
two terminal forecasts look good for this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 74  94  67  88  70 /  30  10  10  10   5
San Angelo 	 72  98  70  92  72 /  40  20  10  10  10
Junction 	 74  99  71  92  72 /  20  20  20  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, Jun 11, 4:38 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT WED JUN 11 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122145-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
438 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING WEST OF A THROCKMORTON TO SONORA LINE. VERY LARGE
HAIL...DAMAGING WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 11, 6:01 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT WED JUN 11 2014

TXZ064-112345-
STERLING TX-
601 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR
STERLING COUNTY...

AT 558 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 22 MILES NORTHWEST OF STERLING CITY...
OR ABOUT 13 MILES NORTHEAST OF GARDEN CITY...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 635 PM CDT

SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR WESTERN TEXAS.
Special weather statement, Jun 11, 7:14 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT WED JUN 11 2014

TXZ064-065-072-120100-
STERLING TX-TOM GREEN TX-COKE TX-
714 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR
STERLING...TOM GREEN AND COKE COUNTIES...

AT 712 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF STERLING CITY...MOVING
EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STERLING CITY BY 735 PM CDT
  BROOME BY 750 PM CDT

SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A
WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR WESTERN TEXAS.
Special weather statement, Jun 11, 7:50 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
750 PM CDT WED JUN 11 2014

TXZ054-065-066-127-128-139-120130-
NOLAN TX-RUNNELS TX-TAYLOR TX-COLEMAN TX-COKE TX-CALLAHAN TX-
750 PM CDT WED JUN 11 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR NOLAN
COUNTY...
RUNNELS AND COKE COUNTIES...
TAYLOR...COLEMAN AND CALLAHAN COUNTIES...

AT 747 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES WEST OF WINGATE...OR ABOUT 8
MILES EAST OF BLACKWELL...MOVING EAST AT 45 MPH. THIS THUNDERSTORM
IS CAPABLE OF SMALL HAIL AND WINDS NEAR 50 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PUMPHREY AND DRASCO BY 800 PM CDT
  WINTERS AND BRADSHAW BY 805 PM CDT
  CREWS BY 820 PM CDT
  GOLDSBORO BY 825 PM CDT
  NOVICE...SILVER VALLEY AND GLEN COVE BY 830 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
THURSDAY MORNING FOR WESTERN TEXAS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Midland Regional, TX (KMAF), 00:00Z

1.4 hours before the tornado, 182 km from the path. June 12, 2014.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 37 joules per kilogram, CIN -157, lifted condensation level 3626 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-157 J/kg
Surface CAPE
656 J/kg
Mixed-layer LCL
3626 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
8.7 K/km

Open this sounding in Storm Lab

The surface observations

San Angelo/Mathis (SJT), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 11, 2014

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 111:14 PM CDTEF0Ramsey, ND0.430
June 113:54 PM MDTEF0Greeley, KS0.110
June 115:55 PM EDTEF1Saginaw, MI5.3300$250,000
June 117:10 PM EDTEF1Bedford, PA11.0100$3,000
June 116:15 PM CDTEF1Wadena, MN1.010
June 116:18 PM CDTEF1Marshall, SD0.150
June 117:58 PM CDTEF1Logan, KS0.125$50,000
June 118:20 PM CDTEF0Tom Green, TX0.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.